Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Had unprotected sex. Go for emergency contraceptive? Does it have side effects?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4584 Questions
I had unprotected sex with my girlfriend yesterday . Her last periods started on 11th april and ended on 15th april. But i ejaculated over her vagina. Should we go for emergency contraceptive pills? If yes, do they have any side effects on her future wanted pregnancy if she takes just one pill. She is 23 year old.
Posted Sun, 27 May 2012 in Getting Pregnant
Answered by Dr. Aashish Raghu 1 hour later

Thanks for the query.

Are her periods regular ?

Usually ovulation occurs 14 days before the expected date of her period. Hence if she has a 28 day cycle, her ovulation will occur on 25th or 26th of this month. Usually if un-protected sex is performed 4-5 days before or on the date of ovulation as on 20th, 21st, 22nd, 23rd, 24th, pregnancy can result. That means there is a chance of pregnancy in her case for now.

Emergency contraceptive pill can be taken within 72 hours of the un-protected sexual intercourse. If you have ejaculated on her vagina, also there is chance of sperm being inside vagina because while having sex, there is a secretion from penis called pre-ejaculate. This also can be XXXXXXX in sperm and this secretion occurs much before ejaculation happens.

Hence, if desired, Emergency Contraceptive pill like I-pill can be taken if 72 hours have not elapsed, to prevent unwanted pregnancy.

This can cause temporary side effects like hormonal disturbance, gain in weight, mood disturbances, painful breasts, upper abdominal pain and nausea, irregular menstrual periods, delay in periods for next month or two, etc.

There will not be any side effect for her future pregnancy but frequent use of such contraceptives can have an effect on fertility so kindly avoid such situations by practising safe sex. If penetration is desired, kindly use a condom to prevent pregnancy or she can go on the regular monthly contraceptive pills instead.

Nothing to worry. If she decides to take the Emergency pill, kindly take care of her health. Make sure she is comforted emotionally and physically, due to various side effects of the medication. Also do a pregnancy test within 10 days from now to confirm. If there is any problem regarding her periods or health, kindly get her a Gynecologist consult for best results.

I hope I have answered your query. I will be available to answer your follow up queries.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Had unprotected sex. Go for emergency contraceptive? Does it have side effects? 8 hours later
Yes, she has taken Ipill within 12 hrs.She is fine as of now. Thank you so much for your quick response and advice. We were really worried.

Answered by Dr. Aashish Raghu 28 minutes later

Thanks for your reply.

Am glad to know she has taken the Emergency Contraceptive Pill. Please follow the instructions I have mentioned since she has taken the pill.

Kindly be aware of all the risks of unwanted pregnancy and do follow precautions for safe sex to avoid any complications.

Wishing good health.


Above answer was peer-reviewed by
Follow-up: Had unprotected sex. Go for emergency contraceptive? Does it have side effects? 18 days later
Hello Doctor,

She has got her periods within 9 days after taking an IPill but before her expected date which is 11th or 12th of May. So,In this case is there any chances of pregnancy?
Do we need to go for a pregnancy test?
When she can expect her next periods?
Thanks in advance.

Answered by Dr. Aashish Raghu 4 minutes later

Thanks for your reply.

Since she has received her withdrawal bleeding after the I-pill, there is no chance of pregnancy. Nothing to worry.

Next time kindly practice safe-sex and avoid making it a habit of taking Emergency Contraception because of the various side effects associated.

Her periods will become regular within 2 cycles. If they are still irregular then she may get a Gynecological consult.

I hope I have answered your queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor